Winter Storm, Northern Sweet Grass
- When
- March 25, 5:00 PM MST to March 26, 2:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Spotters reported 6 inches of snow in Greycliff and 9 inches in Reedpoint.
An arctic cold front moved across the Billings Forecast Area ushering in much colder temperatures along with accumulating snow. Northerly winds also caused areas of blowing snow and reduced visibilities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An arctic cold front moved across the Billings Forecast Area ushering in much colder temperatures along with accumulating snow. Northerly winds also caused areas of blowing snow and reduced visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 25, 2:08 PM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT WED MAR 25 2009
.SHORT TERM...VALID FOR THU AND FRI...
ARCTIC FRONT WAS PROGRESSING STEADILY S THIS AFTERNOON AND WAS
MOVING THROUGH THE NORTHERN PORTION OF THE FORECAST AREA AT 20Z.
CONVECTION HAD DEVELOPED ALONG THE FRONT...WHICH EXTENDED SE INTO
THE FORECAST AREA AS A STATIONARY BOUNDARY. THERE WERE A FEW
LIGHTNING STRIKES AS WELL. THE MODELS WERE SIMILAR IN MOVING THE
FRONT QUICKLY S THROUGH THE REGION TONIGHT. FRONT WILL BE
ACCOMPANIED BY WEAKENING 800-700 MB FRONTOGENESIS MOVING S THROUGH
THE AREA THROUGH 06Z. THE SYSTEM/S STRONG SHORTWAVE WILL MOVE S
THROUGH ID TONIGHT SO ASSOCIATED Q-VECTOR CONVERGENCE WILL REMAIN W
AND SW OF THE AREA. GFS TIME-HEIGHT CROSS SECTIONS INDICATED THAT
FAIRLY STRONG LIFT WILL INTERSECT THE FAVORABLE DENDRITIC GROWTH
ZONE THROUGH THIS EVENING. THESE FACTORS WILL COMBINE WITH AN
UNSTABLE AIRMASS TO PRODUCE HIGH SNOWFALL RATES. EXPECT THE BEST
CHANCES FOR ACCUMULATIONS FROM KLVM TO KBIL S BASED ON THE ABOVE
FACTORS AND THE FLOW BECOMING N TO NE...WHICH WILL BRING UPSLOPE
SNOW TO THE RED LODGE AND BEARTOOTH FOOTHILLS...SHERIDAN COUNTY AND
SOUTHERN BIG HORN COUNTY. TIMING OF THE SNOWFALL WILL CAUSE INITIAL
MELTING ON AREA ROADS THEN SUBSEQUENT FREEZING IN THE EVENING. WILL
EXPAND THE WINTER WEATHER ADVISORY FOR SNOW TO INCLUDE THE REMAINDER
OF THE LOWER ELEVATIONS FROM KLVM TO KBIL S. WILL KEEP IT GOING TIL
15Z THU...BUT LATER SHIFTS MAY BE ABLE TO CANCEL IT EARLIER.
HEADLINES NOT NEEDED FOR THE WESTERN MOUNTAINS AS THE STRONG LIFT
WILL NOT AFFECT THESE AREAS. WILL HIGHLIGHT THE THREAT OF MELTING
SNOW FREEZING ON THE ROADS IN THE ADVISORY. LOWERED TEMPERATURES IN
A FEW AREAS BASED ON OBSERVED TEMPERATURES OVER S CANADA THIS
MORNING.
THE LIFT DECREASES SUBSTANTIALLY AFTER 06Z TONIGHT WHILE THE UPSLOPE
FLOW WILL PERSIST IN FAVORED AREAS. SOME LOW TO MID LEVEL MOISTURE
WILL LINGER OVER THE AREA ON THU...BUT LIFT WILL BE LIMITED WITH THE
EXCEPTION OF THE UPSLOPE FLOW. HAVE LEFT THE LIKELY POPS ALONE
ACROSS THE SW AND SOUTH CENTRAL PARTS OF THE AREA AND HAD SLIGHT
CHANCE TO CHANCE POPS ELSEWHERE. ANY SNOW AMOUNTS WILL BE LIGHT ON
THU. TEMPERATURES WILL BE CHALLENGING AS 850 MB TEMPERATURES WILL
ONLY REACH -5 TO -8 DEGREES C...BUT THERE MAY BE SOME CLEARING
DURING THE DAY ALLOWING STRONG MARCH SUNSHINE TO WARM THE AIRMASS.
OVERALL...WILL BE A MUCH COLDER DAY. HAVE ONLY MADE SLIGHT
ADJUSTMENTS TO THE HIGH TEMPERATURES.
UPPER RIDGING...A GRADUAL INCREASE IN PACIFIC MOISTURE AND A
MODERATING AIRMASS WILL PREVAIL THU NIGHT THROUGH FRI NIGHT. HAVE
CONFINED POPS MAINLY TO THE WESTERN MOUNTAINS FRI AFTERNOON THROUGH
FRI NIGHT. LOWERED MINS THU NIGHT UNDER CLEARING SKIES AND LIGHT
WINDS. TEMPERATURES WERE IN GOOD SHAPE FRI AND FRI NIGHT. ARTHUR
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
OVERALL EVOLUTION OF THE WEATHER PATTERN IN THE EXTENDED SEEMS TO
BE AN AGREED UPON SOLUTION BUT DETAILS REGARDING INDIVIDUAL WAVES
IS NOT EASILY DETERMINED. SATURDAY WILL SEE DRY AND WARM WEATHER
YIELDING TO ANOTHER STORM SYSTEM TRACKING TOWARDS THE AREA IN
NORTHWEST FLOW. SATURDAY NIGHT WAVE EXPECTED TO DEEPEN AS IT
TRACKS INTO THE AREA AND BOTH MODELS AGREE ON SPINNING UP A
SURFACE WAVE AS IT MOVES THROUGH MONTANA. SUNDAY LOOKS TO BE A
COLD DAY WITH STRONG NORTHWEST WIND AND DEPENDING ON THE TRACK OF
THE SYSTEM THERE COULD BE A DECENT SHOT OF SNOW FOR SOUTHERN
MONTANA INCLUDING THE PLAINS. PROBLEMS WITH HOW STRONG AND HOW
FAST THIS SYSTEM WILL TRACK ARE RELATED TO THE EJECTION OF THE
DOWNSTREAM DEEPER LOWS WHICH MODELS TEND TO TRY TO PUSH TOO FAR
EAST TOO FAST. SO HAVE CONCERNS ABOUT POTENTIAL WITH THE SUNDAY
SYSTEM AND HAVE UPPED POPS TO LIKELY. MONDAY LOOKS DRY IN BETWEEN
WAVES WITH ANOTHER SYSTEM TRACKING TOWARDS MONTANA ON TUESDAY AS
THE NORTHWEST FLOW ALOFT CONTINUES. SAME PROBLEMS WITH THE
POTENTIAL FOR THE TUESDAY SYSTEM AS THE SUNDAY SYSTEM RELATING TO
BLOCKAGES DOWNSTREAM BUT DO HAVE ABOVE CLIMATOLOGY POPS IN
FORECAST. BORSUM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD SNOW
THIS EVENING ESPECIALLY WEST OF KBIL. EXPECT IFR CONDITIONS TO
PERSIST FOR MUCH OF THE EVENING HOURS WITH ISOLATED LIFR
CONDITIONS. EAST OF KBIL EXPECT MVFR CONDITIONS WITH BRIEF IFR.
CONDITIONS WILL BEGIN IMPROVING THURSDAY MORNING. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 018/031 015/046 027/053 032/037 025/044 024/045 025/048
+3/S 10/B 11/B 46/S 31/B 22/O 22/O
LVM 013/029 010/044 027/050 031/034 023/043 021/042 022/045
+4/S 11/N 12/W 56/S 32/S 33/S 22/O
HDN 018/032 016/045 024/055 032/038 025/046 023/047 025/050
92/S 10/U 11/B 36/S 31/B 22/O 22/O
MLS 017/031 014/041 022/048 029/037 022/042 023/045 024/048
42/S 11/B 11/B 35/S 41/B 12/O 22/O
4BQ 015/029 008/033 021/048 026/035 022/042 022/044 022/047
42/S 21/B 11/B 26/S 42/O 22/O 11/B
BHK 011/027 009/032 020/041 026/037 022/038 019/041 022/044
32/S 21/B 11/B 25/S 42/S 12/S 11/B
SHR 015/028 008/041 019/051 027/034 023/044 022/043 023/046
+6/S 20/U 11/B 26/S 41/B 22/O 22/O
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MDT THURSDAY FOR
ZONES 34-35-38>41-56-57-64>66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM MDT THURSDAY FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 346 PM MDT WED MAR 25 2009 MTZ028>042-056>058-063>068-WYZ098-099-262200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 346 PM MDT WED MAR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ARCTIC COLD FRONT WILL PLUNGE SOUTH THROUGH THE AREA TONIGHT USHERING ACCUMULATING SNOW AND COLDER CONDITIONS INTO THE AREA. SNOW WILL BECOME STEADY OVER THE AREA THIS EVENING FROM ROUNDUP TO SHERIDAN WEST. THE SNOW WILL INITIALLY MELT ON AREA ROADS BUT WILL THEN FREEZE AS COLDER AIR MOVES INTO THE AREA. DRIVING CONDITIONS WILL BECOME HAZARDOUS THIS EVENING. IN ADDITION...THE SNOW WILL COME DOWN HARD AT TIMES THIS EVENING CREATING POOR VISIBILITIES. SNOW WILL CONTINUE THROUGH THE NIGHT AND TAPER OFF BY MID MORNING ON THURSDAY. BETWEEN 1 AND 3 INCHES OF SNOW WILL OCCUR TONIGHT INTO THURSDAY MORNING...WITH AROUND 5 INCHES IN THE RED LODGE AND BEARTOOTH FOOTHILLS. EXPECT AROUND 6 INCHES OVER THE NORTHEAST BIG HORN MOUNTAINS. AREAS EAST OF ROUNDUP TO SHERIDAN WILL HAVE SCATTERED SNOW SHOWERS TONIGHT WITH LITTLE SNOW ACCUMULATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER FAST MOVING STORM SYSTEM WILL MOVE INTO THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT BRINGING THE LIKELIHOOD OF ACCUMULATING SNOWFALL. STAY TUNED TO THE LATEST FORECASTS FOR FURTHER DETAILS ON THIS STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
Spotters reported 6 inches of snow in Greycliff and 9 inches in Reedpoint.
Fort Smith received around 8 inches of snow. In addition, Big Horn County Dispatch reported a major accident near Aberdeen Hill around 1 am.
Spotter reports indicated 6 inches of snow fell in Red Lodge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157168, 157169, 157170.